Alert archive / New Mexico / Red Flag Warnings in 2026
Red Flag Warning 6, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Mar 4, 2026, 11:09 AM MST for 5 counties in New Mexico; 5 counties in Texas. It took effect at Mar 5, 2026, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2026, 11:09 AM MST (18:09 UTC)
- In effect from
- Mar 5, 2026, 11:00 AM MST
- Expired
- Mar 5, 2026, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 202 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 2380 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
640 WWUS84 KMAF 041809 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 1209 PM CST Wed Mar 4 2026 ...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST TO 8 PM CST/7 PM MST THURSDAY FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, AND EASTERN CULBERSON COUNTY... ...FIRE WEATHER WATCH IN EFFECT FROM LATE FRIDAY MORNING THROUGH FRIDAY EVENING FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, AND EASTERN CULBERSON COUNTY... NMZ116>119-TXZ270-271-273-277-278-050615- /O.NEW.KMAF.FW.W.0006.260305T1800Z-260306T0200Z/ /O.NEW.KMAF.FW.A.0005.260306T1700Z-260307T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Eastern Culberson- Davis Mountains-Davis Mountains Foothills- 1209 PM CST Wed Mar 4 2026 /1109 AM MST Wed Mar 4 2026/ ...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST TO 8 PM CST/7 PM MST THURSDAY FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, AND EASTERN CULBERSON COUNTY... ...FIRE WEATHER WATCH IN EFFECT FROM LATE FRIDAY MORNING THROUGH FRIDAY EVENING FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, AND EASTERN CULBERSON COUNTY... The National Weather Service in Midland/Odessa has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon CST /11 AM MST/ to 8 PM CST /7 PM MST/ Thursday. A Fire Weather Watch has also been issued. This Fire Weather Watch for wind and low relative humidity is in effect from Friday morning through Friday evening. * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 6 percent. * RFTI...4 to 7 or near-crtical to critical. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * SEVERITY... FUELS...Dry WEATHER...Near Critical...2 (out of 5). FIRE ENVIRONMENT...6 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
2 follow-up statements
282 WWUS84 KMAF 050829 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 229 AM CST Thu Mar 5 2026 ...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST TO 8 PM CST/7 PM MST THURSDAY FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, AND EASTERN CULBERSON COUNTY... ...FIRE WEATHER WATCH IN EFFECT FROM LATE FRIDAY MORNING THROUGH FRIDAY EVENING FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, AND EASTERN CULBERSON COUNTY... NMZ116>119-TXZ270-271-273-277-278-052200- /O.CON.KMAF.FW.W.0006.260305T1800Z-260306T0200Z/ /O.CON.KMAF.FW.A.0005.260306T1700Z-260307T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Eastern Culberson- Davis Mountains-Davis Mountains Foothills- 229 AM CST Thu Mar 5 2026 /129 AM MST Thu Mar 5 2026/ ...RED FLAG WARNING IN EFFECT FROM NOON CST /11 AM MST TO 8 PM CST/7 PM MST THURSDAY FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, AND EASTERN CULBERSON COUNTY... ...FIRE WEATHER WATCH IN EFFECT FROM LATE FRIDAY MORNING THROUGH FRIDAY EVENING FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, AND EASTERN CULBERSON COUNTY... * WINDS...Southwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...4 to 7 or near-crtical to critical. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * SEVERITY... FUELS...Dry WEATHER...Near Critical...2 (out of 5). FIRE ENVIRONMENT...6 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
420 WWUS84 KMAF 052010 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 210 PM CST Thu Mar 5 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST/7 PM MST TODAY FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, MARFA PLATEAU, AND EASTERN CULBERSON COUNTY... ...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ TO 7 PM CST /6 PM MST/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS, NORTHWEST PERMIAN BASIN, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, MARFA PLATEAU, AND REEVES COUNTY PLAINS... NMZ116>119-TXZ270-271-273-277-278-061015- /O.UPG.KMAF.FW.A.0005.260306T1700Z-260307T0200Z/ /O.NEW.KMAF.FW.W.0007.260306T1700Z-260307T0100Z/ /O.CON.KMAF.FW.W.0006.000000T0000Z-260306T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chaves Plains- Eddy Plains-Lea-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Eastern Culberson- Davis Mountains-Davis Mountains Foothills- 210 PM CST Thu Mar 5 2026 /110 PM MST Thu Mar 5 2026/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST/7 PM MST TODAY FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, MARFA PLATEAU, AND EASTERN CULBERSON COUNTY... ...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ TO 7 PM CST /6 PM MST/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS, NORTHWEST PERMIAN BASIN, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, MARFA PLATEAU, AND REEVES COUNTY PLAINS... The National Weather Service in Midland/Odessa has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM CST /10 AM MST/ to 7 PM CST /6 PM MST/ Friday. The Fire Weather Watch is no longer in effect. * WINDS...Southwest/west 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 7 percent. * RFTI...4 to 7 or near-crtical to critical. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * SEVERITY... FUELS...Dry WEATHER...Near Critical...2 (out of 5). FIRE ENVIRONMENT...5 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ TXZ045-050-059-274-061015- /O.NEW.KMAF.FW.W.0007.260306T1700Z-260307T0100Z/ Gaines-Andrews-Loving-Reeves County Plains- 210 PM CST Thu Mar 5 2026 ...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ TO 7 PM CST /6 PM MST/ FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR LOW RELATIVE HUMIDITY BELOW 15 PERCENT, 20 FOOT WINDS AROUND 20 MPH OR GREATER, AND HIGH FIRE DANGER IN THE NEW MEXICO PLAINS, NORTHWEST PERMIAN BASIN, GUADALUPE, SACRAMENTO, DAVIS MOUNTAINS, MARFA PLATEAU, AND REEVES COUNTY PLAINS... The National Weather Service in Midland/Odessa has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 7 PM CST Friday. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 6 percent. * RFTI...3 to 4 or near critical. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * SEVERITY... FUELS...Dry WEATHER...Near Critical...2 (out of 5). FIRE ENVIRONMENT...5 (out of 10). PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 4, 4:28 AM MST, 6 hours 41 minutes earlier. Its key messages:
- Updated at 526 AM CST Wed Mar 4 2026
- Low shower/thunderstorm chances (10-30%) for far eastern portions of the area today. Shower and storm chances (generally 20-50%) continue from Thursday into early next week.
- A few storms may become strong to severe for portions of the Permian Basin Thursday afternoon and evening. Large hail and damaging winds would be the primary threats.
- Elevated to critical fire weather conditions expected to return Thursday and Friday over portions of southeast New Mexico and the high terrain of West Texas.
Area forecast discussion, Mar 4, 4:28 AM MST, 6 hours 41 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 528 AM CST Wed Mar 4 2026 ...New AVIATION... .KEY MESSAGES... Updated at 526 AM CST Wed Mar 4 2026 - Low shower/thunderstorm chances (10-30%) for far eastern portions of the area today. Shower and storm chances (generally 20-50%) continue from Thursday into early next week. - A few storms may become strong to severe for portions of the Permian Basin Thursday afternoon and evening. Large hail and damaging winds would be the primary threats. - Elevated to critical fire weather conditions expected to return Thursday and Friday over portions of southeast New Mexico and the high terrain of West Texas. && .SHORT TERM... (Today through Thursday afternoon) Issued at 130 AM CST Wed Mar 4 2026 Surface observations depict a front moving across our northern counties this morning. Meanwhile, current mesoanalysis shows an upper-level system moving across the Southern and Central Plains. Though the main lift associated with this system is located generally north of our area, pulses within the flow aloft have allowed a couple of very light showers to try to develop in southern Brewster and Terrell Counties. Behind the front this morning, temperatures drop into the 40s and low-to-mid 50s for much of the Permian Basin, southeast New Mexico, and in the higher terrain. Warmer lows (upper 50s and low 60s) can be expected for easternmost locations (thanks in large part to increased low-level moisture), as well as along the Rio Grande. Highs today end up cooler than yesterday. Most locations top out in the mid-to-upper 70s and low 80s, with upper 80s and 90s for southernmost portions of the area. Convective-Allowing Models (CAMs) continue to keep the bulk of shower and thunderstorm activity today just east of our area, but low (10-30%) chances of rain are maintained for our easternmost counties this morning through the evening. Severe weather is not expected today, aside from the outside potential of strong wind gusts with the strongest storms. Return flow develops Wednesday night into Thursday for the eastern half of the area, while southwesterly to westerly winds develop for the western half. This causes lows Thursday morning to increase a couple of degrees relative to this morning's. It also causes a dryline to sharpen up over the Permian Basin Thursday afternoon, extending southward into the Lower Trans-Pecos. This dryline is expected to be the focus for shower and thunderstorm development Thursday afternoon and evening. The best large-scale forcing associated with another trough out west once again looks to be north of our area. That being said, pulses within the upper-level flow may interact with plentiful moisture along/east of the dryline, allowing for isolated to widely scattered convection during this timeframe. The best chances (30-50%) are once again reserved for eastern portions of the area, particularly the northeastern Permian Basin and Western Low Rolling Plains. Lower chances (20-30%) span from roughly Gaines County south towards southeastern Brewster County. Increased low-level moisture, 700-500mb lapse rates between 7.5-8.5 C/km, 0-6km shear between 30-40 kts, and DCAPE > 900 J/kg suggests storms that do develop would have a large hail and damaging wind threat. Meanwhile, west of the dryline breezy southwesterly to westerly winds will yield enhanced fire weather concerns Thursday afternoon. This more active period of weather persists into the Long Term Period. Sprang && .LONG TERM... (Thursday night through Tuesday) Issued at 130 AM CST Wed Mar 4 2026 A break in shower and thunderstorm activity is expected on Friday as the dryline moves east of our region. Meanwhile, winds remain quite breezy (15-25 mph sustained) areawide and shift westerly to southwesterly. This downslope component of the wind yields afternoon highs 2-5 degrees warmer than Thursday's across the eastern third of the region. However, a cold front is forecast to sweep through portions of the area from the northwest on Friday, having nearly the exact opposite effect across much of the western two thirds of the CWA. Very dry air coupled with breezy winds and well above normal temperatures maintain elevated fire weather concerns on Friday. By Saturday, the upper-level low sends many shortwave perturbations through southwest flow aloft, providing large-scale forcing for ascent. Simultaneously, model guidance has the cold front draped across the Trans Pecos/Marfa Plateau and extending northeast into the far northeastern Permian Basin. This will provide low to medium (20-60%) rain chances across the eastern half of the region, with the best chances across our far eastern zones. Breezy northeast winds behind the cold front and increased cloud cover looks to drop afternoon highs below normal (60s for most), limiting instability. Ensemble guidance continues to keep rain chances elevated (generally 20-60%) Sunday through Tuesday next week as the upper-level low approaches southeast New Mexico and west Texas. However, there remains uncertainty in where the best moisture quality, lift, and instability will set up this far out. The quality and positioning of these features are strongly dependent on where the upper-level low tracks. Some models show the track further south, while others show it further north. Another possible solution is that the upper low will open up, becoming an "open wave" and move faster. A faster track means rain chances wouldn't stick around as long as lift, instablilty, and moisture would quickly move east. These finer details will continue to be ironed out the next several days as more data comes in. Greening && .AVIATION... (12Z TAFS) Issued at 526 AM CST Wed Mar 4 2026 VFR conditions prevail. MVFR CIGs enter the eastern Permian Basin later this morning, but guidance suggest they will remain just east of MAF and FST. A cold front is pushing across the area, and has brought gusty northerly winds to HOB and CNM. Winds become northerly and breezy at all TAF sites through the remainder of the morning. Winds become lighter this afternoon, and gradually shift southeasterly by this evening and overnight. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 75 55 81 57 / 10 20 40 40 Carlsbad 77 50 84 49 / 0 0 0 0 Dryden 85 60 86 58 / 10 0 30 10 Fort Stockton 81 59 88 56 / 10 0 20 10 Guadalupe Pass 73 52 74 49 / 0 0 0 0 Hobbs 75 51 81 47 / 0 0 10 10 Marfa 80 45 80 41 / 0 0 0 0 Midland Intl Airport 78 57 82 56 / 10 0 30 30 Odessa 78 57 82 56 / 0 0 30 30 Wink 79 55 85 49 / 0 0 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...13 LONG TERM....55 AVIATION...13
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 11:09 AM MST | Fire Weather Watch | MAF | Chaves, Eddy, Lea, Lincoln, Otero | 26 hr |
Nearby
Red Flag Warnings in New Mexico, 2026Red Flag Warnings in Texas, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.